(ConservativeInsider.org) – As weight-loss injection medications like semaglutide have exploded in popularity, unfortunately, so have calls to Poison Control due to overdoses.
According to America’s Poison Control Centers, overdoses from Ozempic and Wegovy (the most popular semaglutide products on the market) more than doubled in 2023, increasing 1500% since 2019. There were more than 3,000 calls reported to the Poison Control Center in 2023.
The Food and Drug Administration approved semaglutide in 2017 as a medication to help control diabetes. However, after it was realized that semaglutide can also help with food cravings and weight loss, people began taking it to help drop extra weight. Now it is sold as Ozempic for type 2 diabetes and Wegovy as a weight loss medication.
According to Dr. Seth Kipnis, who performs bariatric surgeries at the Hackensack Meridian Jersey Shore University Medical Center in New Jersey, medications containing semaglutide are meant to be started at a very low dose that will slowly increase over a several week period. Semaglutide should only be taken once a week, otherwise consumers run the risk of negative side effects from an overdose. Kipnis advised anyone who is taking a semaglutide product to make sure their primary care provider is monitoring them, especially as the dose they are taking increases.
Some doctors have pointed out that confusion over proper dosage likely comes from the fact that Wegovy and Ozempic come in different forms, with Wegovy being a single use injection while an Ozempic pen comes with multiple doses. Some people also use semaglutide as a compounded product, which means consumers need to measure out their own prescribed doses with a syringe, which can lead to user error in dosing.
The most common symptoms of semaglutide overdose are nausea, vomiting, dizziness, diarrhea, and abdominal pain. Semaglutide overdoses are not typically fatal, but can lead to serious issues, such as gastroparesis, low blood sugar (hypoglycemia) and pancreatic inflammation, known as pancreatitis.
Anyone who believes they may be experiencing an overdose of a semaglutide product should contact Poison Control, either by calling 1-800-222-1222 or visiting PoisonHelp.org.
Copyright 2024, ConservativeInsider.org